Flood, Graves
- When
- December 16, 3:36 PM CST to 7:00 PM CST
- Where
- Graves County, Mayfield to 2.31 mi NNE of Mayfield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -88.630
A rather strong storm system affected the region around the middle of the month. A cold front moved south of the region and stalled across the Gulf coast states.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A rather strong storm system affected the region around the middle of the month. A cold front moved south of the region and stalled across the Gulf coast states. The front wavered north a little before finally sweeping northeast on the 17th. Between the 14th and 17th, the area saw scattered showers and even a few thunderstorms. Some of these storms produced heavy rainfall on the 16th, especially across west Kentucky. While most areas received one-half to one inch of rain, some locations in Christian and Calloway Counties reported between 2 and 3 inches. Some of this rain fell quickly on moist ground, resulting in localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:46 PM CST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CST Mon Dec 16 2019
.SHORT TERM...(Tonight through Tuesday night)
Issued at 245 PM CST Mon Dec 16 2019
Main concern remains the wintry precip across parts of southern IL
and southeast MO. Surface temps were very reluctant to climb above
freezing northwest of a kmdh to kcgi line today. Perryville MO and
Mt. Vernon IL were still 32 degrees at 19z. Most of the icing has
been on elevated surfaces. A spotter near Perryville MO measured
0.2 inch of ice on elevated surfaces at 19z. Some sleet has been
reported, mainly in the kmvn area over to Perry County, IL.
Elsewhere, rainfall totals have been adding up, especially where
thunderstorms have been occurring in west KY. Storm total rainfall
around khop has averaged around 1 to 1.5 inches through 19z based
on mrms data.
For this evening, it appears the back edge of the steady precip
will progress eastward across most of southern IL and western KY.
Precip had already ended or diminished to drizzle across parts of
se Missouri by 20z. However, a 500 mb shortwave will move east
across the Missouri Valley this evening, bringing a second round
of precip during the overnight hours. The consensus of the high-
res models is that most of this precip will pass north of a
kcgi/kpah/Madisonville line.
As far as precip type, it appears the overnight precip will be
mainly freezing rain or drizzle once the mid levels dry out. The
mid levels above 700 mb will dry out quickly, and that is where
the dendritic growth zone will be located. In addition, the 850 mb
level will be slow to cool down as the 850 mb low drifts across
the Interstate 64 corridor this evening. Liquid equivalents during
the overnight hours will be quite light, but surface temps will
cool down into the 20s in the advisory area. Therefore, the
existing advisory will be extended through 09z.
Further east, it appears southwest Indiana and northwest KY will
still have some lingering light precip as sfc temps cool down to
freezing late tonight into very early Tuesday. Marginal surface
and pavement temps could mitigate impacts to travel in that area.
On Tuesday, skies will clear out from west to east during the day.
Despite the sun, highs will only be in the 30s. Gusty northwest
winds will keep wind chills from getting out of the 20s. Mainly
clear skies are expected Tuesday night as winds diminish. Lows
will be in the lower 20s, with some teens in the I-64 corridor.
.LONG TERM...(Wednesday through Monday)
Issued at 245 PM CST Mon Dec 16 2019
The medium range models and ensemble means were in reasonably good
agreement in the extended period, and it appears the PAH forecast
area will have an extended period of dry weather, with a gradual
warming trend and a modest increase in humidity.
The pattern will start out with northwesterly flow aloft and an axis
of high surface pressure moving through. After Thu, flow aloft
transitions to southwesterly as a shortwave moves from the southern
Plains to the Deep South. There were some differences in the
position of the feature, namely the CMC, but it appears that the
surface ridge axis over our region will more or less hold, and the
passage of the feature should only result in some cloudiness for us,
mainly Fri and Fri night. Ridging aloft will assure the continuation
of pcpn-free weather going into Christmas week. By Mon, temps are
expected to be well above seasonable averages, in the middle to
upper 50s.
&&
.AVIATION...
Issued at 1122 AM CST Mon Dec 16 2019
Widespread low stratus and rain will continue through this evening.
Areas of fzra will continue at kmvn, along with some sleet and rain.
IFR cigs and vsbys will be very common, with areas of LIFR
conditions. There has been some thunder observed at kcgi, and a few
rumbles cannot be ruled out this afternoon at kpah and kowb as well.
Winds will become gusty from the north tonight.
The precipitation will wind down to drizzle around 06z, but low
stratus and fog will persist into the early morning hours.
Improvement to VFR is expected shortly after 12z in southern IL and
se Missouri, as well as kpah. The kevv/kowb areas should become vfr
late in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 3 AM CST Tuesday for ILZ075>078-
080>082-084-085-088.
MO...Winter Weather Advisory until 3 AM CST Tuesday for MOZ076-086-
087-100-107-108.
IN...None.
KY...None.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 309 PM CST Mon Dec 16 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-172115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 309 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Winter Weather Advisory remains in effect tonight for areas along and northwest of a line from Doniphan and Cape Girardeau Missouri, to Marion and Mount Carmel Illinois. Periods of mixed wintry precipitation will continue in the advisory area. Storm total ice accumulations will range upward to nearly one-quarter inch. Any sleet or snow accumulations will be less than an inch. Periods of heavy rain in western Kentucky early this evening could result in some minor flooding of poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday For the Tuesday morning commute to work or school, some icy spots are possible across the entire outlook area. Lingering light precipitation will end early in the morning. Surface temperatures will be near or below freezing, which may cause moisture to freeze on roads, even where precipitation has ended. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Any measurements of ice or snow would be appreciated. York
The Paducah radar (KPAH), 40 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
3 flash flood, 2 flood. Local standard time, as filed.
High water was over Highway 783 between Highway 121 and Highway 94 near the Clarks River. Northwest of Murray near Penny, a county road was flooded by an overflowing creek. Streets were flooded in Murray. A few roads were closed around Calloway County.
A vehicle was stranded in high water near Sharon Grove.
On the northwest side of Hopkinsville near Christian County High School, a city street was closed by high water, and an apartment complex was inaccessible. On the southwest side of Hopkinsville, flooding caused a road closure at the intersection of Highway 695 and a city street. Flooding was reported on U.S. Highway 41 near Pembroke.
Minor flooding occurred on the Little River. Some low-lying fields and woods were underwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865961, 865943, 865945, 865946, 865654.